South Dakota, 2013

Flood in South Dakota, August 1 to 31, 2013

August 1 to 31, 2013 · NWS ABR · 1 event in 1 county or zone

Flooding on the James River continued into August across Brown County. The river fell below flood stage at Columbia on August 8th in the early afternoon but continued to flood at Stratford through August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Flooding on the James River continued into August across Brown County. The river fell below flood stage at Columbia on August 8th in the early afternoon but continued to flood at Stratford through August. Lowland flooding along with a few roads were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 31, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT THU AUG 1 2013

.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.

SKIES HAVE PRETTY MUCH CLEARED OFF...AND EXPECT THEM TO REMAIN
CLEAR OVERNIGHT UNDER HIGH PRESSURE. NO CHANGES MADE TO WINDS OR
TEMPERATURES AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
WEAK HIGH PRESSURE CONTINUES TO SLIDE SOUTHEAST THIS AFTERNOON.
STEEP LOW LEVEL LAPSE RATES COMBINED WITH PLENTY OF SUN HAVE
RESULTED IN A DECENT CU FIELD ACROSS THE CWA. MOST OF IT IS PRETTY
FLAT...BUT THERE IS A WEAK CONVERGENT ZONE THAT EXTENDS FROM ABOUT
KMBG TO KABR TO KMOX...WHERE AN ISOLATED STORM OR TWO HAS
DEVELOPED IN THE LAST HOUR. THEREFORE...ADDED ISOLATED POPS INTO
THE FORECAST TO ACCOUNT FOR THESE AFTERNOON SHOWERS OR
THUNDERSTORMS.

THE WEAK AREA OF HIGH PRESSURE WILL BE OVERHEAD TONIGHT...ALLOWING
WINDS TO DROP OFF. COMBINED WITH CLEAR SKIES...THE LOW TEMPERATURE
FORECAST FOR TONIGHT HAS BEEN TRENDED TOWARD THE COOLEST
GUIDANCE...AND LOWS ACROSS THE NORTHERN HALF OF THE CWA MAY DIP
INTO THE UPPER 40S TONIGHT. FURTHER SOUTH...A WEAK LOW LEVEL JET
WILL SET UP...BUT IT LOOKS TO MAINLY BE FOCUSED ACROSS NORTHERN
NEBRASKA AND FAR SOUTHERN SOUTH DAKOTA. LEFT THE SMALL POPS IN FOR
THE FAR SOUTHWEST CWA TO ACCOUNT FOR ANY ASSOCIATED ELEVATED
CONVECTION TONIGHT INTO THURSDAY MORNING...ALTHOUGH NOT OVERLY
CONFIDENT THAT IT WILL OCCUR.

THE REGION WILL STILL BE UNDER WEAK NORTHWEST FLOW ALOFT ON
THURSDAY BEFORE THE FLOW BECOMES FLATTENED BY THE UPPER TROUGH
THIS WEEKEND. THE LEE TROUGH WILL SLOWLY MOVE EASTWARD...BUT IT
DOES NOT LOOK LIKE THE BEST RETURN FLOW WINDS WILL BE PRESENT UNTIL
TOWARD THE END OF THE PERIOD. THEREFORE...KEPT A MAINLY DRY
FORECAST THROUGH THE END OF THE SHORT TERM...EXCEPT FOR TOKEN
SLIGHT CHANCE POPS WHERE MODELS SUGGEST PERIODS OF SHORTWAVE
ENERGY MAY INITIATE ISOLATED THUNDER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
NOT MUCH CHANGE TO THE FORECAST. LATEST MODEL RUNS MAINTAIN A
SLIGHT RETROGRESSION TO THE MID LEVEL FLOW PATTERN DURING THE
PERIOD...WITH THE ECMWF BEING THE MOST AGGRESSIVE AGAIN IN
DEVELOPING MAJOR HEIGHT FALLS TOWARD THE GREAT LAKES AT THE END OF
THE PERIOD. THIS IS FURTHER WEST THAN JUST ABOUT ALL OTHER LONG
RANGE GUIDANCE. MEANWHILE MOST MODELS CONTINUE TO INDICATE A SLOW
MOVING BAROCLINIC ZONE OVER THE WESTERN HIGH PLAINS...THAT
GRADUALLY SHIFTS EAST LATE SUNDAY THROUGH MONDAY. THAT APPEARS TO
BE THE BEST SHOT AT SOME DECENT RAIN/STORMS DURING THE PERIOD.
TEMPERATURES MEANWHILE SHOULD FAVOR NEAR TO BELOW NORMAL FOR MOST
OF THE FORECAST.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT AND THROUGH
THE DAY THURSDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...SCARLETT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 3:08 AM CST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT WED JUL 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
408 AM CDT WED JUL 31 2013 /308 AM MDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW MORNING SHOWERS AND STORMS ARE POSSIBLE ACROSS THE AREA.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475536.